Indian Journal of Ophthalmology

ONE MINUTE OPHTHALMOLOGY
Year
: 2019  |  Volume : 67  |  Issue : 9  |  Page : 1391-

Bilateral granulomatous uveitis in an elderly female


Jyoti Kattige1, Vinaya Kumar Konana2, Kalpana Babu2,  
1 Department of Glaucoma, Vittala International Institute of Ophthalmology and Prabha Eye Clinic and Research Centre, Bengaluru, Karnataka, India
2 Department of Uveitis and Ocular Inflammation, Vittala International Institute of Ophthalmology and Prabha Eye Clinic and Research Centre, Bengaluru, Karnataka, India

Correspondence Address:
Dr. Kalpana Babu
504, 40th Cross, Jayanagar 8th Block, Bangalore - 560 070, Karnataka
India




How to cite this article:
Kattige J, Konana VK, Babu K. Bilateral granulomatous uveitis in an elderly female.Indian J Ophthalmol 2019;67:1391-1391


How to cite this URL:
Kattige J, Konana VK, Babu K. Bilateral granulomatous uveitis in an elderly female. Indian J Ophthalmol [serial online] 2019 [cited 2019 Sep 22 ];67:1391-1391
Available from: http://www.ijo.in/text.asp?2019/67/9/1391/265087


Full Text



An 80-year-old lady in good health with primary angle closure glaucoma (OU) since 15 years and on topical levobunalol 0.5%, bimatoprost 0.03%, and dorzolomide 2% had her intraocular pressure (IOP) under control. During her visit in January 2019, her visual fields showed progression and IOP recorded was 20 and 26 mmHg in OD and OS, respectively. Bimatoprost 0.03% was stopped and changed to brimonidine 0.2%. Two weeks after the use of brimonidine, she presented with raised IOP (26 mmHg) in both eyes with granulomatous anterior uveitis [Figure 1]a and [Figure 1]b, with no posterior segment involvement.{Figure 1}

 What is your Next Step?



Investigate for systemic causes of granulomatous uveitisStart on topical steroidsStart on systemic steroids or immunosuppressants if the inflammation is not under controlStop brimonidine.

 Correct Answer: D



 Findings



The patient was asked to stop brimonidine eye drops and was started on prednisolone acetonide 1% eye drops. Investigations to rule out systemic causes of granulomatous uveitis like Mantoux test, chest X-ray, serum angiotensin converting enzyme, and venereal disease research laboratory test were not contributory. One week later, she had no signs of ocular inflammation. She had a similar history in the past on changing the antiglaucoma medication. At 3 months of follow-up after stopping the drug, there were no signs of inflammation in both eyes.

 Diagnosis



Brimonidine-induced granulomatous uveitis

 Discussion



Allergic conjunctivitis and skin excoriation are the most common side effects of brimonidine.[1] Although rare, brimonidine can cause granulomatous uveitis in the elderly.[2],[3] It usually occurs 7–12 months after starting the drug and is seen in elderly patients. The uveitis usually resolves with drug discontinuation. In our case, the uveitis occurred 2 weeks after starting the drug. It has been hypothesized that brimonidine induces T-cell/macrophage activation and interaction.[3] Thus, though rare, granulomatous uveitis can occur with brimonidine and clinicians need to be aware of its usage in elderly.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Katz LJ. Brimonidine tartrate 0.2% twice dailyvstimolol 0.5% twice daily: 1-year results in glaucoma patients. Brimonidine Study Group. Am J Ophthalmol 1999;127:20-6.
2Goyal R, Ram AR. Brimonidine tartrate 0.2% (Alphagan) associated granulomatous anterior uveitis. Eye (Lond) 2000;14:908-10.
3Beltz J, Zamir E. Brimonidine induced anterior uveitis. Ocul Immunol Inflamm 2016;24:128-33.